Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 346, NWS Birmingham, AL

July 4, 2008Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2008, 4:13 PM CDT for Pickens County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2008, 4:13 PM CDT (21:13 UTC)
Expired
Jul 4, 2008, 4:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 65 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:15 PM CDTTSTM WND DMGPickensville, ALA FEW TREES WERE BLOWN DOWN ALONG THE TOMBIGBEE RIVER NEAR PICKENSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1388 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042114
SVRBMX
ALC107-042145-
/O.NEW.KBMX.SV.W.0346.080704T2113Z-080704T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PICKENS COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...PICKENSVILLE...CARROLLTON...

* UNTIL 445 PM CDT

* AT 412 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF
  PICKENSVILLE...AND MOVING EAST AT 16 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLLTON BY 445 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3331 8831 3339 8831 3340 8830 3342 8829
      3334 8798 3318 8805 3321 8832 3330 8832
TIME...MOT...LOC 2113Z 289DEG 14KT 3331 8824

$$

16
1 follow-up statement
000 
WWUS54 KBMX 042131
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT FRI JUL 4 2008

ALC107-042145-
/O.CON.KBMX.SV.W.0346.000000T0000Z-080704T2145Z/
PICKENS AL-
431 PM CDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR CENTRAL PICKENS COUNTY...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR CARROLLTON...MOVING EAST AT 16
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARROLLTON...OWENS AND DILLBURG BY 445 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3331 8831 3338 8828 3339 8824 3338 8813
      3334 8798 3318 8805 3321 8832 3330 8832
TIME...MOT...LOC 2131Z 289DEG 14KT 3329 8816

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:20 PM CDT, 53 minutes earlier.

Area forecast discussion, Jul 4, 3:20 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT FRI JUL 4 2008

.DISCUSSION...

UNFORTUNATELY...IT LOOKS LIKE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE EARLY EVENING HOURS. SOME OF THESE COULD
STILL HANG AROUND LONG ENOUGH TO MESS UP SOME OF THE EVENING
INDEPENDENCE DAY FIREWORKS...ESPECIALLY FOR AREAS ALONG AND NORTH
OF INTERSTATE 20. HOPEFULLY...MOST OF THE CONVECTION WILL BEGIN TO
SUBSIDE AFTER SUNSET.  OTHERWISE...EXPECT A VERY SUMMER LIKE NIGHT
WITH MUGGY CONDITIONS AND TEMPERATURES AROUND 70.

MUCH OF THE SAME IS EXPECTED TOMORROW ACROSS CENTRAL ALABAMA. THE
SURFACE BOUNDARY THAT IS CURRENTLY TRIGGERING ALL OF THESE STORMS
IN NORTH MISSISSIPPI WILL STALL ACROSS THE FORECAST AREA. EXPECT
ADDITIONAL THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY
RAIN...STRONG GUSTY WINDS AND FREQUENT LIGHTNING.

EXPECT RAIN CHANCES TO PRETTY MUCH CONTINUE THROUGH ALL OF NEXT
WEEK. PLENTY OF MOISTURE IN PLACE AND DAYTIME HEATING WILL BE
ENOUGH TO TRIGGER THE USUAL AFTERNOON THUNDERSTORM. IN
FACT...MODELS INCREASE PRECIPITABLE WATER VALUES EACH DAY NEXT WEEK.

NOT MUCH CHANGE IN TEMPERATURES EXPECTED. THEY WILL BE RUNNING
EITHER AT OR SLIGHTLY ABOVE NORMAL. THAT MEANS THAT UNBEARABLE
HUMIDITY IS BACK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCT SHRA AND TSRA ARE DOTTING THE SKIES ACROSS CENTRAL AL. EXPECT
THIS ACTIVITY TO CONTINUE INTO THE EVENING HOURS. HAVE INCLUDED VCTS
IN ALL TAF SITES THROUGH 01Z. VC SHRA/TSRA IS EXPECTED ACROSS
NORTHERN SITES IN THE AROUND DAYBREAK AS A FRONT WORKS DOWN FROM THE
NORTH. SCT TSRA WILL BE AROUND ALL DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  85  67  86  67 /  40  60  30  50  20
ANNISTON    68  86  67  87  68 /  30  60  40  50  20
BIRMINGHAM  69  86  69  87  70 /  40  60  40  50  20
TUSCALOOSA  70  88  69  89  69 /  40  60  40  50  20
CALERA      70  86  69  87  69 /  40  60  40  50  20
AUBURN      69  87  70  88  69 /  20  50  40  50  30
MONTGOMERY  70  89  70  90  71 /  20  50  40  60  20
TROY        69  89  69  89  70 /  20  50  40  60  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 4, 12:16 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1216 PM CDT FRI JUL 4 2008

ALZ011>015-017>050-051716-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1216 PM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG STORMS ARE POSSIBLE GENERALLY THROUGH 10 PM.
THESE STRONG STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.
WIND GUSTS UP TO 45 MPH AND FREQUENT LIGHTNING ARE THE POTENTIAL
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SATURDAY ACROSS ALL OF
CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY
WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 2 PM THROUGH
10 PM. WIND GUSTS UP TO 45 MPH AND DANGEROUS LIGHTNING ARE THE
POTENTIAL THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

27

In the hours before

Special weather statement, Jul 4, 2:17 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
217 PM CDT FRI JUL 4 2008

ALZ046-042000-
BULLOCK-
217 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK COUNTY UNTIL 300 PM CDT...

AT 215 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BEANS CROSSROADS...OR 8 MILES SOUTHWEST OF UNION
SPRINGS...MOVING EAST AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HIGH RIDGE.
  INVERNESS.
  UNION SPRINGS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14
Special weather statement, Jul 4, 2:54 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI JUL 4 2008

ALZ014-042100-
WINSTON-
254 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 400 PM CDT...

AT 252 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GU-WIN...OR NEAR WINFIELD. THIS STORM WAS MOVING
SLOWLY EAST.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 2:57 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUL 4 2008

ALZ039-042045-
MARENGO-
257 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 345 PM CDT...

AT 256 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR SWEET WATER...OR 15 MILES SOUTH OF LINDEN...MOVING
EAST NEAR 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HALF ACRE.
  SWEET WATER.
  WAYNE.
  MILLER.
  OCTAGON.
  SHILOH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Special weather statement, Jul 4, 3:17 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT FRI JUL 4 2008

ALZ012-042115-
LAMAR-
317 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 415 PM CDT...

AT 313 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SULLIGENT TO CALEDONIA...OR
ALONG A LINE EXTENDING FROM SULLIGENT TO 8 MILES EAST OF COLUMBUS
AFB...MOVING EAST AT 18 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE SPRINGS.
  SULLIGENT.
  CREWS.
  MELBORNE.
  BEAVERTON.
  HIGHTOGY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

16
Local storm report, Jul 4, 3:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND DMG 2 SE SULLIGENT          33.87N 88.11W
07/04/2008                   LAMAR              AL   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG MULBERRY ROAD.

&&

GOLDEN
Special weather statement, Jul 4, 3:59 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT FRI JUL 4 2008

ALZ044-046-042145-
BULLOCK-MONTGOMERY-
359 PM CDT FRI JUL 4 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MONTGOMERY COUNTIES
UNTIL 445 PM CDT...

AT 356 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF SHOPTON...OR 8 MILES NORTHEAST OF
MEADVILLE...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  SHOPTON.
  CARTERS HILL.
  SIMSVILLE.
  MITCHELL.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

14

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens45 min
Jul 4, 6:09 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.